Tags

, ,


So I had posted earlier that I made the switch to branded Arava because my pharmacy (and three others I called) were having problems getting the generic version. I won’t get into the whole discourse of branded vs. generics and big pharma, but I will comment that some people have reported less effectiveness of a drug when switched/down graded from the branded to the generic. As I was moving in the opposite direction (generic > branded) I was actually hopeful that I might get more of the “good stuff” and I would start feeling even better.

With the addition of Arava and the switch to the Paleo diet (which is anti-inflammatory) I had been feeling better than I had in a very long time. I’d put it in the 90-95% “normal” range.

So I made the switch Friday morning. On Saturday morning, when I woke up, I realized that my feet, ankles, and knees hurt. Before adding generic Arava, they hurt most mornings, but hadn’t since I’d made the change in medications and diet. By Sunday, I had to take frequent rests throughout the day because I found that I couldn’t stand or walk for very long.  On Monday (yesterday) the pain had lessened, but my knees became very swollen. I almost backed out of doing my pool workout, but went ahead anyway. The cool pool water and working my joints seemed to help. Today, things are better, but still great, and certainly not back to the generic Arava days.

If I didn’t know better, I’d say that I lost effectiveness when I made the switch to the branded version of the drug. Granted, it may have just been my turn for a flare, but it just seemed very coincidental that it happened when I switched drugs.

The other thing that happened is that the fatigue I was feeling on the generic drug has been intensified with the branded version. I can tell that part of the drug is definitely working!!

One more item that’s a bit concerning to me is the toxicity of Arava. I knew that it is potentially harmful to your liver. I also know that it has an amazing half-life. It will stay in your body for up to two years. What I didn’t realize until I read the post from Beserk RA, that they actually have an antidote for Arava. It’s apparently to reverse the negative effects on the liver. 

It’s pretty scary that the healthcare choices you sometimes have to make are the lesser of the two evils (potential joint damage or damage to another part of your body).

So that’s my story today. I’m hoping that the increase in symptoms I’ve experienced is nothing more than a normal passing flare and not a portent of things to come.

I hope that whatever is passing your way brings you a smile. Thanks for checking in.

About these ads